3 simple steps to lose weight as fast as possible. Read now

Is niacin flush harmful?

Everything to know about niacin flush

High doses of niacin can cause niacin flush, which appears as red skin that may itch or burn. This article explains what this is and whether it’s harmful.

Evidence-based
This article is based on scientific evidence, written by experts, and fact-checked by experts.
We look at both sides of the argument and strive to be objective, unbiased, and honest.
Is niacin flush harmful?
Last updated on January 31, 2024, and last reviewed by an expert on August 12, 2023.

Niacin flush is a common side effect of taking high doses of supplemental niacin, which treats cholesterol problems. While harmless, its symptoms — red, warm, and itchy skin — can be uncomfortable.

Is niacin flush harmful?

The symptoms of niacin flush can make people stop taking niacin. The good news is you can reduce your likelihood of getting niacin flush.

This article describes what you need to know about niacin flush, including:

What is your main goal?

Powered by DietGenie

What is niacin flush?

Niacin flush is a common side effect of taking high doses of niacin supplements. It’s uncomfortable, but it’s harmless.

It appears as a flush of red on the skin, which may be accompanied by an itching or burning sensation.

Niacin is also known as vitamin B3. It’s part of the B complex of vitamins that is essential in turning food into energy for the body.

As a supplement, niacin is primarily used to treat high cholesterol levels. Nicotinic acid is the supplement form people usually use for this purpose.

The other supplemental form, niacinamide, doesn’t produce flushing. However, this form isn’t effective at altering blood fats, such as cholesterol.

There are two primary forms of nicotinic acid supplements:

Niacin flush is a widespread side effect of taking the immediate-release form of nicotinic acid. It’s so common that at least half of people who take high doses of immediate-release niacin supplements experience it.

High doses of nicotinic acid trigger a response that causes your capillaries to expand, increasing blood flow to the skin’s surface.

By some reports, virtually everyone taking high doses of nicotinic acid experiences flush.

Other medications, including some antidepressants and hormone replacement therapies (HRTs), can also trigger flush.

Summary: Niacin flush is a common reaction to high doses of niacin. It happens when capillaries expand, increasing blood flow to the skin’s surface.

Symptoms of niacin flush

When niacin flush occurs, symptoms typically occur about 15–30 minutes after taking the supplement and taper off after about an hour.

The symptoms mainly affect the face and upper body and include:

People generally develop a tolerance to high-dose niacin. So even if you experience niacin flush when you first start taking it, that will probably stop in time.

Niacin (vitamin B3): Benefits, food sources, safety, and more
Suggested read: Niacin (vitamin B3): Benefits, food sources, safety, and more

Summary: Niacin flush can appear and feel much like a sunburn. However, symptoms typically go away after an hour. People usually develop a tolerance to the supplements over time.

Why do people take large doses of niacin

Doctors have long prescribed high doses of niacin to help people improve their cholesterol levels and prevent heart disease.

Taking high doses of niacin has been shown to produce the following improvements in blood cholesterol and lipids:

People only experience these positive effects on blood fats when they take therapeutic doses of niacin in the range of 1,000–2,000 mg daily.

To put that in perspective, the recommended daily intake for most men and women is 14–16 mg daily.

Niacin treatment isn’t typically the first line of defense against cholesterol problems, since it can cause side effects other than flush.

However, it’s often prescribed for people whose cholesterol levels don’t respond to statins, which are the preferred treatment.

It’s also sometimes prescribed to accompany statin therapy.

Niacin supplements should be treated like a drug and only taken under medical supervision, since they can have side effects.

Summary: High doses of niacin are typically used to improve cholesterol and triglyceride counts. They should only be taken under medical supervision since they risk side effects.

Is niacin flush dangerous?

No, niacin flush is harmless.

Suggested read: 5 side effects of pre-workout supplements

However, high doses of niacin can cause other, more dangerous side effects, although these are rare.

The most harmful of these is liver damage. High doses of niacin may also cause stomach cramping, so don’t take them if you have a stomach ulcer or active bleeding.

You also shouldn’t take high doses if you’re pregnant since it’s considered a category C drug, meaning it could cause birth defects at high doses.

Interestingly, although the flush isn’t harmful, people often cite it as why they want to discontinue their treatment.

And that can be a problem since if you don’t take niacin as prescribed, it’s not at all effective at preventing heart disease.

According to reports, 5–20% of people who have been prescribed niacin stop using it because of flush.

If you’re experiencing niacin flush, or are concerned about it as a possible side effect of these supplements, tell your healthcare provider. They can help you figure out how to reduce flush chances or discuss alternative treatments.

Also, because there are other, more harmful side effects associated with taking these supplements, do not try self-medicating with niacin.

Summary: Niacin flush is harmless. However, supplements can have other harmful side effects; certain people should not take them.

How to prevent niacin flush

Here are the main strategies people use to prevent niacin flush:

Summary: Taking aspirin, eating a snack, slowly increasing the dosage, or switching formulas may help you prevent niacin flush.

Differences between forms of niacin

As mentioned above, some people opt for extended-release or long-acting niacin to avoid unwanted symptoms, including flushing.

Suggested read: 9 science-backed home remedies for ulcers

However, extended-release and long-acting niacin differ from immediate-release niacin and may cause different health effects.

Long-acting niacin is associated with significantly reduced flushing, as it’s absorbed over a long time period that typically exceeds 12 hours. Because of this, taking long-acting niacin significantly reduced the chances of flushing.

However, because of how the body breaks it down, taking long-acting niacin may have toxic effects on the liver, depending on the dose taken.

Although uncommon, switching from immediate-release niacin to long-acting niacin or significantly increasing your dose can result in severe liver damage.

What’s more, niacin absorbability depends on your niacin supplement.

For example, the body absorbs nearly 100% of nicotinic acid, which raises niacin blood levels to an optimal range in about 30 minutes.

In contrast, inositol hexanicotinate (IHN), a “no-flush” niacin, isn’t absorbed as well as nicotinic aid.

Its absorption rate varies widely, with an average of 70% being absorbed into the bloodstream.

IHN is significantly less effective than nicotinic acid at increasing serum niacin. IHN usually takes between 6-12 hours to raise blood levels of niacin to near the optimal range.

Some studies suggest that peak niacin blood levels can be over 100 times greater when supplementing with nicotinic acid than with IHN.

Research also shows that IHN has minimal effect on blood lipid levels.

Because absorbability can significantly vary depending on the form of niacin used, it’s a good idea to ask your healthcare provider what form would be best for your specific health needs.

Summary: Absorbability differs between forms of niacin. Some types of niacin are more effective at raising blood levels than others.

Summary

Niacin flush can be an alarming and uncomfortable experience.

However, it’s actually a harmless side effect of high-dose niacin therapy. What’s more, it may be preventable.

That said, large doses of niacin can have other, more harmful side effects.

If you want to take high doses of niacin for health reasons, make sure to do so under medical supervision.

Share this article: Facebook Pinterest WhatsApp Twitter / X Email
Share

More articles you might like

People who are reading “Is niacin flush harmful?” also love these articles:

Topics

Browse all articles